Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 96, NWS Marquette, MI

September 18, 2012

NWS Marquette, MI issued this small craft advisory at Sep 18, 2012, 5:16 PM EDT. It took effect at Sep 19, 2012, 11:00 PM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 5:16 PM EDT (21:16 UTC)
In effect from
Sep 19, 2012, 11:00 PM EDT
Expired
Sep 25, 2012, 8:00 AM EDT
In force
5 days
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 18, 4:20 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 18, 4:20 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT TUE SEP 18 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 419 PM EDT TUE SEP 18 2012

WITH OUR UNSTABLE COOL AIR...GRAUPEL HAS BEEN REPORTED AT SEVERAL
LOCATIONS...MAINLY CORRELATED WITH RADAR REFLECTIVITIES AOA 30DBZ.
EXPECT LOTS OF CHANGE IN THE NEAR TERM...WITH N-NW FLOW OFF LAKE
SUPERIOR DIMINISHING THIS EVENING AND OVERNIGHT AS HIGH PRESSURE
NOSES IN FROM THE SW. WHILE TEMPERATURES ARE STILL ANTICIPATED TO
FALL BELOW FREEZING AT SEVERAL LOCATIONS...MID TO HIGH CLOUDS AND A
STRENGTHENING PRESSURE GRADIENT SHOULD KEEP TEMPS FROM FALLING INTO
THE LOW/MID 20S...EXCEPT FOR SHELTERED TYPICALLY COOL LOCATIONS.
COOL DRY AIR ALLOWED SEVERAL LOCATIONS OVER N MN TO FALL INTO THE
20S...WITH EMBARRASS REACHING 20F. THE SAME DRY AIR SHOULD BE
LOCATED OVER INTERIOR W AND CENTRAL UPPER MI BY 06Z...AND SHIFT E
BETWEEN MQT AND ISQ BY 09Z WEDNESDAY. DO NOT EXPECT TEMPS TO GET
QUITE AS COLD AS THEY WERE IN N MN...THANKS TO WAA AND CLOUDS
PUSHING IN RIGHT AROUND PEAK COOLING TIME.

THE SFC RIDGE STRETCHING FROM TX THROUGH CENTRAL MN AND ONTARIO THIS
AFTERNOON WILL BE OVER THE UPPER GREAT LAKES 00Z-06Z WEDNESDAY. THE
RIDGE WILL BE SQUEEZED SE TO THE LOWER GREAT LAKES WEDNESDAY
MORNING...IN RESPONSE TO LOW PRESSURE OVER E CANADA...AND A
DEEPENING LOW PUSHING ACROSS MANITOBA. EXPECT S-SW WINDS TO
STRENGTHEN OVERNIGHT W...WITH GUSTS OF 25-30KTS ANTICIPATED OVER THE
HIGHER TERRAIN AND TYPICAL DOWNSLOPE AREAS NEAR LAKE SUPERIOR...AS
WELL AS NEAR THE N EDGE OF LAKE MI WEDNESDAY AFTERNOON AS THE SFC
LOW PUSHES INTO W LAKE SUPERIOR.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 419 PM EDT TUE SEP 18 2012

COOL AND UNSETTLED PATTERN LOOKS TO BE IN PLACE FOR MUCH OF THE
EXTENDED PERIOD AS SEVERAL WAVES OF ENERGY REINFORCE THE UPPER
TROUGH OVER THE GREAT LKS REGION. THIS WILL LEAD TO BELOW NORMAL
TEMPERATURES AND PERIODS OF LK ENHANCED RAIN SHOWERS.

FIRST SHORTWAVE WILL MOVE THROUGH THE UPPER GREAT LKS WED AFTN INTO
WED NIGHT...WHILE A LOW PRESSURE CENTER AROUND 1000MB WILL MOVE OVER
NRN LK SUPERIOR. AS THE SHORTWAVE ROTATES AROUND THE UPPER TROUGH
AND INTO ERN UPPER MI /CATCHING UP TO H850-700 WAA AND SFC
FRONT/...EXPECT SHOWERS TO EXPAND AND INTENSIFY OVER THE ERN THIRDS
OF THE CWA DURING THE EVENING HOURS THEN SHIFT E OF THE CWA
OVERNIGHT. MODELS FAIRLY CONSISTENT ON 0.25-0.5IN IN THAT AREA
DURING THE EVENING...SO HAVE TRENDED QPF THAT DIRECTION.
ELSEWHERE...COLD AIR AND INCREASING MOISTURE BEHIND THE FRONT WILL
LEAD TO EXPANDING LK ENHANCED RAIN SHOWERS OVER LOCATIONS FAVORED BY
WRLY WINDS. H850 TEMPS FALLING TOWARDS 0-1C AND LK SUPERIOR TEMPS
AVG AROUND 16-17C WILL LEAD TO AMPLE DELTA-T VALUES FOR LK
ENHANCEMENT. EXPECT THESE SHOWERS TO CONTINUE OVER THE WRLY WIND
LOCATIONS OVER THE WEST THURS MORNING AND ALSO EXPAND INTO THE ERN
CWA NEAR THE LK MI SHORELINE. WITH THE UPPER TROUGH AND MOISTURE
TRYING TO LIFT SOME TO THE N...THINK THE SHOWERS WILL BE A LITTLE
MORE SCATTERED OVER THE WEST AS DRIER AIR TO THE S ATTEMPTS TO WORK
N. BEST PCPN CHANCES WILL BE TOWARDS WHITEFISH POINT THURS AFTN...AS
THE WSW WINDS TRY TO VEER MORE W-WNW.

EXPECT THE BRIEF BREAK IN THE PCPN FOR LOCATIONS NOT FAVORED BY WRLY
FLOW TO END THURS NIGHT...AS THE NEXT SHORTWAVE DROPS THROUGH THE
FLOW...BRINGING ANOTHER BOUT OF COLDER AIR AND INCREASED MOISTURE.
WIND FIELDS ARE A LITTLE MORE UNCERTAIN FOR THE FRIDAY PERIOD AND
WILL DEPEND ON THE TRACK OF THE WEAK LOW...SO HAVE KEPT THE HIGHEST
POPS OVER THE NW HALF OF THE CWA WHERE THE WINDS WILL MOST LIKELY BE
SWITCHED AROUND TO THE NW LEADING TO LK ENHANCEMENT.

AS THE WINDS SHIFT TO THE NNW BEHIND THE LOW FRI NIGHT AND REMAIN
INTO SAT...EXPECT ANOTHER PERIOD OF LK ENHANCED RAIN SHOWERS AND
HAVE BUMPED POPS TO LIKELY IN FAVORED LOCATIONS. THERE ARE SOME
DIFFERENCES IN THE GFS/ECMWF/GEM WITH THE HANDLING OF THE UPPER
TROUGH HEADING INTO THE LATER HALF OF THE WEEKEND AND THE BEGINNING
OF NEXT WEEK. THESE DIFFERENCES MAINLY AFFECT AMPLITUDE OF THE
TROUGH AND EXIT TIMING...SO WILL FOLLOW AN OVERALL CONSENSUS AT THIS
POINT. THIS LEADS TO THE UPPER TROUGH STARTING TO BREAK IT/S GRIP ON
THE AREA SUN AND A SLIGHT WARM UP MON WITH THE UPPER TROUGH SHIFTING
TO THE NE. THEREFORE...CONTINUED THE TREND TOWARDS DRYING ON SUNDAY
AND INTO MON. MODELS SHOWING ANOTHER UPPER TROUGH DIVING SOUTH INTO
THE AREA ON TUES AND LEAD TO ANOTHER SHOT OF COLD AIR.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 147 PM EDT TUE SEP 18 2012

FAVORABLE NORTHERLY FLOW OFF LAKE SUPERIOR WILL CONTINUE TO BRING
LAKE ENHANCED SHRA TO ALL 3 SITES...BUT MAINLY SAW. HIGH PRESSURE
SLIDING IN FROM THE SW WILL RESULT IN SLOWLY WEAKENING WINDS THAT
ARE TURNING MORE NW...AND THEN OUT OF THE S TONIGHT/OVERNIGHT.
EXPECT THE STRENGTHENING PRESSURE GRADIENT TO DEVELOP AS THE HIGH
EDGES TO THE SE OVERNIGHT...AND A DEEPENING LOW NEARS FROM MANITOBA
WEDNESDAY MORNING. WHILE CEILING HEIGHTS SHOULD BE PREDOMINANTLY
VFR...INCREASING S WINDS WILL LIKELY BE THE MAIN THREAT...GUSTING
25-30KTS FROM MID MORNING THROUGH MUCH OF THE DAY AT IWD...AND
WAITING UNTIL LATE MORNING AT SAW.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 419 PM EDT TUE SEP 18 2012

S GALES  POSS UP TO 40KTS WILL BEGIN WEDNESDAY...THANKS TO A
TIGHTENING PRESSURE GRADIENT BETWEEN EXITING HIGH PRESSURE TO OUR
SE...AND A LOW SLIDING IN FROM S CENTRAL CANADA. THE LOW WILL SLIDE
ACROSS W LS WEDNESDAY AFTERNOON...AND SLOWLY PUSH ACROSS THE
REMAINDER OF LS AND ONTARIO THROUGH FRIDAY /BEING REINFORCED BY
ADDITIONAL WAVES PUSHING ACROSS THE AREA/. HIGH PRESSURE OVER THE
CENTRAL PLAINS THROUGH CENTRAL CANADA FRIDAY WILL EDGE ACROSS THE
UPPER GREAT LAKES SATURDAY NIGHT...AS IT TRACKS TO THE MID MS
VALLEY. THIS SHOULD ALLOW WINDS TO DIMINISH TO AROUND 25KTS OR LESS
FRIDAY...BEFORE PICKING UP WITH A FEW GUSTS TO NEAR 30KTS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  FROST ADVISORY FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 8 AM EDT
     /7 AM CDT/ WEDNESDAY FOR MIZ002-004-005-009-012-013-084.

  FREEZE WARNING FROM 11 PM THIS EVENING TO 7 AM CDT WEDNESDAY FOR
     MIZ010-011.

LAKE SUPERIOR...
  GALE WARNING FROM 2 PM TO 11 PM EDT WEDNESDAY FOR LSZ251-267.

  GALE WARNING FROM NOON TO 11 PM EDT WEDNESDAY FOR LSZ249-250-266.

  GALE WARNING FROM 1 PM TO 6 PM EDT WEDNESDAY FOR LSZ248-265.

  GALE WARNING FROM NOON TO 8 PM EDT WEDNESDAY FOR LSZ264.

  GALE WARNING FROM NOON TO 7 PM EDT WEDNESDAY FOR LSZ244-245.

LAKE MICHIGAN...
  GALE WARNING FROM 2 PM TO 8 PM EDT WEDNESDAY FOR LMZ248-250.

  GALE WARNING FROM 2 PM TO 6 PM EDT WEDNESDAY FOR LMZ221.

&&

SHORT TERM...KF
LONG TERM...SRF
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Sep 18, 4:26 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EDT TUE SEP 18 2012

MIZ001>007-009>014-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
426 PM EDT TUE SEP 18 2012 /326 PM CDT TUE SEP 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE SUPERIOR BEACHES
OF MARQUETTE COUNTY AND ALGER COUNTY THROUGH THIS EVENING.

FROST IS EXPECTED ACROSS MUCH OF INTERIOR WESTERN AND CENTRAL UPPER
MICHIGAN TONIGHT. SOME INTERIOR LOCATIONS WILL SEE A COUPLE HOURS OF
TEMPERATURES IN THE UPPER 20S...WHICH WOULD CAUSE SENSITIVE OUTDOOR PLANTS
TO BE KILLED. SEE THE LATEST WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
426 PM EDT TUE SEP 18 2012 /326 PM CDT TUE SEP 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALES TO 40 KNOTS ARE EXPECTED OVER PORTIONS OF NORTH CENTRAL
AND EASTERN LAKE SUPERIOR ON WEDNESDAY AFTERNOON AND EVENING. SEE THE
LATEST MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
426 PM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALE FORCE WIND GUSTS TO 35 KNOTS ARE EXPECTED ON WEDNESDAY
AFTERNOON. SEE THE LATEST MARINE WEATHER MESSAGE FOR COMPLETE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:57 PM EDTFrost AdvisoryMQTBaraga, Delta, Gogebic, Houghton, Marquette, Menominee and 1 more16 hr
Sep 18, 3:57 PM EDTFreeze WarningMQTDickinson, Houghton, Iron16 hr
Sep 18, 5:16 PM EDTGale WarningMQT33 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.